Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Singular elliptic operators of second order with purely discrete spectra


Author: Roger T. Lewis
Journal: Trans. Amer. Math. Soc. 271 (1982), 653-666
MSC: Primary 35P05; Secondary 35J25, 47F05
DOI: https://doi.org/10.1090/S0002-9947-1982-0654855-X
MathSciNet review: 654855
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Friedrichs extension of a second order singular elliptic operator is considered on a weighted $ \mathcal{L}_w^2(\Omega )$ space. The region $ \Omega $ is not necessarily bounded. Necessary conditions and sufficient conditions on the coefficients that will insure a discrete spectrum are given with a certain degree of sharpness achieved. The boundary conditions include the Dirichlet, Neumann, and mixed Dirichlet-Neumann boundary value problems.


References [Enhancements On Off] (What's this?)

  • [1] Calvin D. Ahlbrandt, Don B. Hinton and Roger T. Lewis, Necessary and sufficient conditions for the discreteness of the spectrum of certain singular differential operators, Canad. J. Math. 33 (1981), 229-246. MR 608867 (82d:34026)
  • [2] W. Allegretto, Nonoscillation theory of elliptic equations of order $ 2n$, Pacific J. Math. 64 (1976), 1-16. MR 0415044 (54:3135)
  • [3] N. Dunford and J. T. Schwartz, Linear operators. II, Interscience, New York, 1957.
  • [4] I. M. Glazman, Direct methods of qualitative spectral analysis of singular differential operators, Israel Program for Scientific Translations, Jerusalem, 1965. MR 0190800 (32:8210)
  • [5] Einar Hille, Nonoscillation theorems, Trans. Amer. Math. Soc. 64 (1948), 234-252. MR 0027925 (10:376c)
  • [6] Don B. Hinton and Roger T. Lewis, Discrete spectra criteria for singular differential operators with middle terms, Math. Proc. Cambridge Philos. Soc. 77 (1975), 337-347. MR 0367358 (51:3600)
  • [7] G. A. Kalyabin, A necessary and sufficient condition for the spectrum of a homogeneous operation to be discrete in the matrix case, Differential Equations 9 (1973), 951-954. MR 0322259 (48:621)
  • [8] T. Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin, Heidelberg and New York, 1976. MR 0407617 (53:11389)
  • [9] Roger T. Lewis, The discreteness of the spectrum of self-adjoint, even order, one-term, differential operators, Proc. Amer. Math. Soc. 42 (1974), 480-482. MR 0330608 (48:8945)
  • [10] Richard A. Moore, The behavior of solutions of a linear differential equation of second order, Pacific J. Math. 5 (1955), 125-145. MR 0068690 (16:925b)
  • [11] J. Piepenbrink, Integral inequalities and theorems of Liouville type, J. Math. Anal. Appl. 26 (1969), 630-639. MR 39 #3136. MR 0241798 (39:3136)
  • [12] Franz Rellich, Perburbation theory of eigenvalue problems, Gordon & Breach, New York, 1969. MR 0240668 (39:2014)
  • [13] Martin Schechter, Spectra of partial differential operators, North-Holland, Amsterdam, 1971. MR 869254 (88h:35085)
  • [14] -, On the spectra of singular elliptic operators, Mathematika 23 (1976), 107-115. MR 0410115 (53:13865)
  • [15] R. E. Showalter, Hilbert space methods for partial differential equations, Pitman, New York, 1977. MR 0477394 (57:16922)
  • [16] François Treves, Basic linear partial differential equations, Academic Press, New York, 1975. MR 0447753 (56:6063)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35P05, 35J25, 47F05

Retrieve articles in all journals with MSC: 35P05, 35J25, 47F05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0654855-X
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society